Tennessee, 2014Flash Flooding in Tennessee, August 18, 2014
August 18, 2014 · NWS HUN · 2 events in 1 county or zone
Clusters of thunderstorms with intense rainfall moved across southern middle Tennessee between 2 am and 8 am. 1 inches contributed to the intense rainfall rates with the thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms with intense rainfall moved across southern middle Tennessee between 2 am and 8 am. Precipitable water values of around 2.1 inches contributed to the intense rainfall rates with the thunderstorms. Rainfall amounts of 3 to 6 inches fell in a band across Franklin County which resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 18, 5:45 AM CST, 55 minutes earlier.
Area forecast discussion, Aug 18, 5:45 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 AM CDT MON AUG 18 2014
.UPDATE...
FOR 12Z TAFS
&&
.DISCUSSION...
/ISSUED 425 AM CDT MON AUG 18 2014/
CONVECTIVE CELLS HAVE BEEN DEVELOPING ACROSS THE NRN/WRN PARTS OF
THE CNTRL TN VALLEY OVER THE PAST COUPLE OF HRS...WITHIN A LIGHT WNW
FLOW REGIME. THIS ACTIVITY WAS BEING DRIVEN BY A WEAK EMBEDDED UPPER
DISTURBANCE TRAVERSING ACROSS THE REGION. ADDITIONAL CONVECTION IS
XPCTED LATER TODAY...AS A SECONDARY WAVE OVER THE MID SOUTH/LOWER MS
VALLEY REGIONS TRANSLATES EWD...RESULTING IN NUMEROUS SHOWERS/TSTMS.
WHILE MOISTURE PROFILES LOOK TO BE FAIRLY DENSE NOW AOA H5 THEREBY
SOMEWHAT MITIGATING THE THREAT FOR SUDDEN MICROBURSTS...NEAR ZONAL
TRANSPORT WINDS AROUND 20KT DOES SUPPORT POSSIBLE CELL TRAINING OF
TSTMS. THIS ALREADY LOOKS TO BE DEVELOPING ACROSS SRN MID TN...AND
MAY VERY WELL BECOME A THREAT FOR THE REMAINDER OF THE AREA AS THE
DAY PROGRESSES. AT THE SFC...A WEAK COLD FRONT IS POSITIONED FROM
THE OH VALLEY WWD INTO THE MID PLAINS...WITH THE LATEST MODEL RUNS
SUGGESTING THE BOUNDARY REMAINING FAIRLY STAGNANT WELL INTO TUE.
CONVECTIVE ACTIVITY SHOULD BEGIN TO GRADUALLY TAPER OFF FROM W TO E
THIS EVENING...WITH THE PASSAGE OF THE UPPER DISTURBANCE TO THE ESE.
WITH THE FLOW PATTERN REMAINING OUT OF THE NW...ISO SHOWERS/TSTMS
WILL AT LEAST REMAIN IN THE FORECAST INTO WED...WITH THE 00Z GLOBAL
MODELS HINTING AT SOME ADDITIONAL UPPER WAVES IMPACTING PORTIONS OF
THE AREA...BEFORE STRONG UPPER RIDGING OUT OF THE CNTRL/SRN PLAINS
STARTS TO TRANSLATE EWD. OVERALL CONDS SHOULD BEGIN TO IMPROVE ON
WED WITH THE UPCOMING SFC/UPPER HIGH. LATTER HALF OF THE MODEL
GUIDANCE IN FACT HAS AFTERNOON TEMPS CLIMBING WELL INTO THE MID 90S
BY MID WEEK...AS THE CENTER OF THE UPPER RIDGE BECOMES ENTRENCHED
ACROSS THE CNTRL GULF COAST. AFTERNOON HEAT INDICES BOTH WED AND THU
MAY EXCEED THE 100F MARK BY A COUPLE OF DEGREES...BEFORE SLIGHTLY
DRIER AIR PERHAPS FILTERS INTO THE AREA.
09
&&
.AVIATION...
FOR 12Z TAFS...LARGE CLUSTERS OF SHRA/TSRA...WITH BRIEF/TEMPO FLIGHT
RESTRICTIONS...ARE GRADUALLY MOVING E ACROSS THE CNTRL/ERN HALF OF
THE AREA...AND SHOULD EXIT TO THE E WITHIN THE NEXT 1-2 HRS. VFR
CONDS SHOULD THEN PREVAIL INTO THE AFTERNOON PERIOD...BEFORE ANOTHER
UPPER DISTURBANCE OUT OF THE WNW RESULTS IN SCT/NUM SHRA/TSRA FORMING
W TO E. CONVECTION MAY THEN BEGIN TO GRADUALLY TAPER OFF LATER THIS
EVENING TO THE E...WITH VFR CONDS PREVAILING INTO THE EARLY MORNING
HRS TUE. SOME -BR CANNOT BE RULED OUT OVERNIGHT GIVEN THE XPCTED
RAINFALL AND LIGHT WINDS...ALTHOUGH THE PROB IS FAIRLY LOW ATTM.
09
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 18, 2:43 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 AM CDT MON AUG 18 2014
ALZ001>010-016-TNZ076-096-097-182100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
343 AM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
NUMEROUS CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
MORNING INTO THE AFTERNOON HOURS...AND END TONIGHT. RAINFALL WILL BE
HEAVY AT TIMES...AND IN SOME CASES COULD CAUSE SIGNIFICANT PONDING OF
WATER OR BRIEF FLASH FLOODING IN POOR DRAINAGE AREAS. GUSTY WINDS AND
FREQUENT LIGHTNING WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED THUNDERSTORMS ARE EXPECTED ON TUESDAY INTO WEDNESDAY.
HOT AND MUGGY CONDITIONS ARE EXPECTED FOR THE BALANCE OF THE WEEK.
AFTERNOON HIGH TEMPERATURES WILL REACH THE LOWER TO MIDDLE 90S AND
HEAT INDEX VALUES MAY APPROACH OR EXCEED 100 DEGREES.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 3:01 AM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
401 AM CDT MON AUG 18 2014
TNZ076-096-097-181000-
MOORE TN-FRANKLIN TN-LINCOLN TN-
401 AM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR MOORE...NORTHERN FRANKLIN AND
NORTHERN LINCOLN COUNTIES UNTIL 500 AM CDT...
AT 359 AM CDT...DOPPLER RADAR INDICATED CLUSTERS OF THUNDERSTORMS
PRODUCING INTENSE RAINFALL ACROSS NORTHERN LINCOLN...MOORE AND
FRANKLIN COUNTIES...MOVING EAST AT 35 MPH. ADDITIONAL THUNDERSTORMS
WILL BE MOVING INTO THE AREA OVER THE NEXT HOUR.
BRIEF GUSTY WINDS OF 25 TO 35 MPH...FREQUENT LIGHTNING...AND INTENSE
DOWNPOURS ARE LIKELY.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER...LYNCHBURG...DECHERD...ESTILL SPRINGS...COWAN...
MONTEAGLE...PETERSBURG...TIMS FORD LAKE...SEWANEE AND HOWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL WILL LEAD TO MINOR FLOODING ON ROADS AND IN
LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
IF HEAVY RAINS PERSIST IN THESE AREAS...A FLASH FLOOD WARNING MAY BE
REQUIRED.
&&
LAT...LON 3538 8625 3537 8628 3534 8624 3533 8620
3536 8616 3535 8608 3529 8592 3522 8586
3515 8587 3523 8683 3526 8683 3525 8675
3531 8668 3533 8660 3537 8659 3536 8649
3533 8646 3532 8642 3535 8641 3540 8628
TIME...MOT...LOC 0859Z 273DEG 29KT 3527 8635
KULASpecial weather statement, Aug 18, 3:48 AM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
448 AM CDT MON AUG 18 2014
ALZ006-009-181030-
MADISON AL-JACKSON AL-
448 AM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND WEST CENTRAL
JACKSON COUNTIES UNTIL 530 AM CDT...
AT 447 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOUTHERN HUNTSVILLE...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH AND INTENSE DOWNPOURS WILL OCCUR WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...REDSTONE ARSENAL...OWENS CROSS ROADS...GURLEY...
WOODVILLE...MARSHALL SPACE FLIGHT CENTER...UNIVERSITY OF ALABAMA IN
HUNTSVILLE...ALABAMA A AND M UNIVERSITY...PLEASANT GROVES AND PAINT
ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3461 8669 3476 8668 3487 8620 3462 8619
TIME...MOT...LOC 0947Z 270DEG 41KT 3470 8660
KULA
Special weather statement, Aug 18, 4:06 AM CST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
506 AM CDT MON AUG 18 2014
ALZ005>007-181045-
MORGAN AL-MADISON AL-LIMESTONE AL-
506 AM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN...SOUTHWESTERN
MADISON AND SOUTHEASTERN LIMESTONE COUNTIES UNTIL 545 AM CDT...
AT 505 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PRICEVILLE AND DECATUR...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND INTENSE DOWNPOURS WILL OCCUR WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...DECATUR...REDSTONE ARSENAL...PRICEVILLE...
TRIANA...MARSHALL SPACE FLIGHT CENTER...HUNTSVILLE INTERNATIONAL
AIRPORT...MOORESVILLE...WHITESBURG AND LACEYS SPRING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3451 8700 3462 8700 3469 8657 3452 8655
3450 8656 3449 8656
TIME...MOT...LOC 1005Z 262DEG 27KT 3458 8692
KULASpecial weather statement, Aug 18, 4:53 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
553 AM CDT MON AUG 18 2014
ALZ009-010-181130-
DE KALB AL-JACKSON AL-
553 AM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 630 AM CDT...
AT 552 AM CDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS
WITH INTENSE DOWNPOURS OVER SCOTTSBORO AND SECTION...MOVING EAST AT
30 MPH.
BRIEF WINDS IN EXCESS OF 30 MPH WILL ALSO BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...HENAGAR...STEVENSON...HOLLYWOOD...SECTION...IDER...
PISGAH...DUTTON...SULPHER SPRINGS AND MARTINTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3458 8611 3483 8597 3489 8559 3461 8554
TIME...MOT...LOC 1052Z 266DEG 37KT 3463 8597
KULA
Special weather statement, Aug 18, 6:19 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
719 AM CDT MON AUG 18 2014
ALZ009-181315-
JACKSON AL-
719 AM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND NORTHERN JACKSON
COUNTY UNTIL 815 AM CDT...
AT 717 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH INTENSE
RAINFALL ALONG AND NORTH OF SKYLINE...SCOTTSBORO AND
BRIDGEPORT...MOVING EAST AT 35 MPH. HEAVY DOWNPOURS WILL REDUCE
VISIBILITY AND CAUSE WATER TO POND QUICKLY ON AREA ROADS.
LOCATIONS IMPACTED INCLUDE...
BRIDGEPORT...SOUTH PITTSBURG...STEVENSON...HOLLYWOOD...SKYLINE...
PLEASANT GROVES...HYTOP...ORME...HOLLYTREE AND PRINCETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MINOR FLOODING ON ROADS AND IN LOW LYING AREAS IS POSSSIBLE. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3483 8563 3475 8566 3475 8569 3473 8570
3473 8635 3494 8631 3495 8629 3492 8627
3497 8630 3499 8630 3499 8561 3486 8559
TIME...MOT...LOC 1217Z 270DEG 34KT 3483 8605
KULAFlash Flood, Franklin
- When
- August 18, 6:40 AM CST to 8:00 AM CST
- Where
- Franklin County, 2 mi NNW of Winchester to 1.74 mi N of Winchester
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.207, -86.134
Portions of Old Estill Springs road in the Winchester, Tennessee area was closed due to at least twelve inches of water covering the road.
Flash Flood, Franklin
- When
- August 18, 9:31 AM CST to 10:15 AM CST
- Where
- Franklin County, 2 mi ENE of Winchester to 1.2 mi NW of Winchester Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.191, -86.087
Portions of Modena road between Winchester and near Decherd, Tennessee were closed due to around a foot of water over the road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539700, 539701.